Autism and Tylenol
By Dale Petersen MD
Behavioral challenges in children have risen dramatically over the past three decades. Autistic disorders are twenty times more common today than in 1980. Attention deficit hyperactivity disorder, a diagnosis that didn’t exist in the 1970s, is now commonly seen. Diagnoses of ADHD increased an average of 3% per year from 1997 to 2006 and an average of approximately 5% per year from 2003 to 2011. 11% of children between the ages of 4 and 17 were said to have ADHD in 2011.
Many factors have been suggested as contributing to the dramatic rise in these conditions. Dietary changes, the rise of video games, decreased activity, and food additives have all been considered and may indeed have played a role. A significant contributor to the prevalence of behavior disorders in children has been overlooked by most professionals and parents alike. It is the use of acetaminophen (Tylenol and other brands) as a fever reducer in pregnancy and childhood.
The rise in autistic disorders began in the mid-1970s, when acetaminophen began to replace baby aspirin as the fever reducer of choice in infants and children. The incidence of these conditions has fallen on only three occasions when warnings first appeared on Tylenol labels in 1977, and during scares of poison-laced Tylenol products in 1982 and 1986.
In 2008 Dr. S. T. Schulz and colleagues published an article on the association between Tylenol and autism. Mothers of autistic infants were more likely to have taken acetaminophen during their pregnancies. The researchers noted that while an association with childhood vaccinations alone and autistic disorders has not been found, children who were likely to have received acetaminophen at the time of their vaccination are much more likely to exhibit autistic behavior.
Children with autism were 8 times more likely to have gotten sick following their MMR shot and 6 times more likely to have received acetaminophen. They were 9 times more likely to have had an illness appear coincidental with the MMR vaccination and children who regressed after the MMR were 17 times more likely to have had an illness that occurred in close proximity to the receipt of the vaccine.
An article appeared in February 2014 linking the use of acetaminophen (Tylenol) during pregnancy to Attention Deficit Hyperactivity Disorder (ADHD) in children. (Acetaminophen Use During Pregnancy, Behavioral Problems, and Hyperkinetic Disorders ZeyanLiew,MPH1; BeateRitz,MD, PhD1,2; CristinaRebordosa,MD, PhD3,4; Pei-ChenLee,PhD1,5; JÃ¸rnOlsen,MD, PhD1,6 JAMA Pediatr. Published online February 24, 2014) The study looked at 64,322 Danish children born during 1996-2002 and found that those born to mothers who had taken acetaminophen during their pregnancy were significantly more likely to have behavioral problems or to be taking medication for ADHD.
The association between acetaminophen and behavior disorders might be dismissed as an interesting, but non-significant coincidence were it not for a plausible mechanism by which acetaminophen use can trigger these conditions. When taken, acetaminophen must be detoxified by the liver through a process called sulfation. It is the same process required to detoxify substances called phenolic amines that are known to be high in autistic disorders. By depleting sulfur stores in the body acetaminophen could lead to toxic levels of those substances. Low sulfur levels in pregnancy would be expected to produce brain changes characteristic of autism.
Sulfur is also needed in the production of glutathione, levels of which have been found to be low in autistic children.
Because of the association between acetaminophen use and behavioral disorders in children I believe its use should be avoided in pregnancy and childhood. I’m often asked what should be done to reduce fever instead.
It’s important to recognize that fever is a normal body response to infection. It is one of the most effective tools the body has to fight infections. Fever is rarely dangerous and temperatures as high as 104 degrees are usually well-tolerated.
Measures that can be taken to limit the level of fever include exposing the child’s skin to the air by limiting clothing to a diaper or shorts and a light T shirt. Gently rubbing the child’s temples for about fifteen seconds with the eyes open and then with the eyes closed will help limit the rise in temperature. The skin may be sponged with lukewarm water to promote evaporative heat loss. If a fever reducer is deemed necessary it is safest to use a homeopathic remedy as homeopathic preparations are free of adverse effects.
Dr. Dale Peterson is a graduate of the University of Minnesota College of Medicine. He completed his residency in FamilyMedicine at the University of Oklahoma. He is a past president of the Oklahoma Academy of Family Physicians. He had a full-time family practice in Edmond, Oklahoma, for over 20 years and was a Chief of Staff of the Edmond Hospital. He was active in teachingfor many years as a Clinical Professor of Family Medicine through the Oklahoma University Health Sciences Center.
Dr. Peterson left his full-time family practice in 1999 to consult with individuals who are seeking ways to restore and maintain their health through improved nutrition and other lifestyle changes. He founded the Wellness Clubs of America to give people access to credible information on supporting and maintaining their health. His monthly wellness letter, Health by Design, and his Health by Design E-Newsletter provide helpful information to individuals interested in preventing and conquering health challenges. His book Building Health by Design: Adding Life to Your Years and Years to Your Life was released in December 2010.
Dr. Peterson speaks regularly on subjects related to health and nutrition. He hosted a weekly radio program,Your Health Matters, on KTOK in Oklahoma City for five years. For the past nine years he has addressed questions from across the nation on his Your Health Matters weekly teleconference.He offers a free video LifeXtension course at www.drdalepeterson.com.